Alert archive / Alabama / River Flood Warnings in 2009

River Flood Warning 85, NWS Birmingham, AL

December 25, 2009Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at Dec 25, 2009, 8:59 AM CST for Greene County, Hale County, Marengo County, Alabama. It took effect at Dec 26, 2009, 5:30 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 25, 2009, 8:59 AM CST (14:59 UTC)
In effect from
Dec 26, 2009, 5:30 AM CST
Expired
Dec 25, 2009, 7:56 PM CST
In force
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1). The gauge peaked at 96.13 ft at Dec 26, 2009, 4:00 AM CST.

actionminormoderate909510012/2512/2612/27
Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KBMX 251459
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
859 AM CST FRI DEC 25 2009

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM AFFECTING GREENE...HALE 
  AND MARENGO COUNTIES.

.HEAVY RAINFALL THAT OCCURRED ON THURSDAY IS PRODUCING RISES ALONG
PORTIONS OF THE BLACK WARRIOR RIVER...AND A FLOOD WARNING IS NOW
IN EFFECT FOR THE BLACK WARRIOR RIVER AT SELDON LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DONT DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY SATURDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-260259-
/O.NEW.KBMX.FL.W.0085.091226T1130Z-091229T2100Z/
/WLDA1.1.ER.091226T1130Z.091227T1200Z.091229T0900Z.NO/
859 AM CST FRI DEC 25 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* FROM LATE TONIGHT TO TUESDAY AFTERNOON...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT 8 AM FRIDAY THE STAGE WAS 84 FEET. 
* FLOOD STAGE IS 90 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY TOMORROW AND CONTINUE 
  TO RISE TO NEAR 92.7 FEET BY SUNDAY MORNING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY EARLY TUESDAY MORNING.
* IMPACT...AT 94 FEET...SOME SECONDARY ROADS IN THE AREA BEGIN TO 
  FLOOD.  FLOODING OF FARM AND PASTURELANDS CONTINUES.

$$
1 follow-up statement
000 
WGUS84 KBMX 260156
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CST FRI DEC 25 2009


...THE FLOOD WARNING IS CANCELLED FOR THE BLACK WARRIOR RIVER AT 
SELDEN LOCK AND DAM...

.HEAVY RAINFALL OVER THE PAST FEW DAYS HAS PRODUCED RISES ON THE 
BLACK WARRIOR RIVER AT THE SELDEN LOCK AND DAM. LATEST FORECASTS
HAVE THE RIVER CRESTING BELOW FLOOD STAGE...THEREFORE...THE FLOOD
WARNING HAS BEEN CANCELLED. HOWEVER...INTERESTS SHOULD CLOSELY
MONITOR THE LATEST FORECASTS...AS THE RIVER IS EXPECTED TO CREST
JUST UNDER FLOOD STAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DONT DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY  MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-260226-
/O.CAN.KBMX.FL.W.0085.000000T0000Z-091229T2100Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
756 PM CST FRI DEC 25 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* AT  7:00 PM FRIDAY THE STAGE WAS 85 FEET. 
* FLOOD STAGE IS 90 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 89.5 FEET EARLY 
  SUNDAY MORNING.
* IMPACT...AT 90 FEET...PASTURE AND WOODLANDS BEGIN TO FLOOD.  
  LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 25, 6:02 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Dec 25, 6:02 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 AM CST FRI DEC 25 2009

.UPDATE...FOR 12Z AVIATION.

&&

.SHORT TERM...TODAY THROUGH SUNDAY.

BULK OF THE SHOWERS HAVE MOVED INTO GEORGIA AS MAIN UPPER LEVEL
IMPULSE LIFTS OUT OF ALABAMA. A THIN LINE OF SHOWERS CURRENTLY
MOVING ACROSS WEST ALABAMA IS ALONG COLD FRONT. TEMPERATURES DROP
OFF QUICKLY INTO THE 40S BEHIND THE FRONT...AND ONCE AGAIN WINDS
INCREASE TO 15-20 MPH WITH GUSTS TO 30 MPH. THE WIND ADVISORY WILL
NEED TO BE EXTENDED THROUGH 3 PM TODAY FOR AREAS ALONG AND NORTH
OF I-59. THERE IS ALSO A SMALL AREA OF SHOWERS NEAR JACKSON
MISSISSIPPI WHICH WILL TRACK ACROSS WEST AND NORTHWEST ALABAMA
THIS MORNING. SMALL RAIN CHANCES WILL CONTINUE FOR THE MORNING
HOURS ACROSS NORTHERN COUNTIES. LOW LEVEL THICKNESS PROGS STILL
INDICATE THE LIGHT RAIN MAY BECOME MIXED WITH OR CHANGE-OVER TO
LIGHT SNOW ACROSS NORTHWEST COUNTIES.

CLOUDS EXTEND BACK TO THE TEXAS AND LOUISIANA STATE LINE...BUT THE
BACK EDGE IS SHIFTING RAPIDLY EASTWARD...SO CLEARING EXPECTED TO
BEGIN ACROSS WEST ALABAMA EARLY THIS AFTERNOON AND SPREAD ACROSS
THE REMAINDER OF CENTRAL ALABAMA BY LATE AFTERNOON. BROAD UPPER
TROF OVER THE EASTERN UNITED STATES WILL KEEP AREA IN A CHILLY
AIR MASS THROUGH THE WEEKEND. NAM AND GFS ARE SHOWING A WEAK GULF
LOW TO DEVELOP THIS WEEKEND AND SPREAD MOISTURE BACK INTO SOUTH
ALABAMA ON SUNDAY. INTRODUCED SMALL RAIN CHANCES TO AREAS SOUTH OF
I-85.

.LONG TERM...MONDAY THRU THURSDAY.

ACTIVE SOUTHERN STREAM FLOW PATTERN WILL CONTINUE INTO NEXT WEEK.
THE SHORT WAVE TROF THAT PRODUCES THE GULF LOW WILL BRING A RE-
ENFORCING SHOT OF COLDER AND DRIER AIR FOR MONDAY AND TUESDAY.
UPPER FLOW WILL BECOME ZONAL BY MIDDLE OF NEXT WEEK AS SHORT WAVE
TROF LIFTS INTO ATLANTIC AND NEXT UPPER LEVEL IMPULSE MOVES INTO
THE SOUTHWESTERN UNITED STATES. THIS WILL BRING MODERATING
TEMPERATURES TO AREA AND PROBABLY RAIN BY WEDNESDAY OR THURSDAY.

&&

.AVIATION...12Z TAF DISCUSSION.

MVFR CEILINGS IN WAKE OF LIFTING UPPER LOW OVER OVER MIDWEST WILL
REMAIN ACROSS THE AREA THROUGH EARLY AFTERNOON AND THEN BEGIN
LIFTING AND CLEARING AS DRIER AIR MOVES INTO THE STATE. VFR
CEILINGS ARE EXPECTED BY MID AFTERNOON ACROSS THE ENTIRE AREA.

WINDS ARE SHIFTING TO THE WEST AS A COLD FRONT PASSES THROUGH THIS
MORNING. ALTHOUGH GUSTS ARE NOT NEARLY AS STRONG AS
YESTERDAY...SOME WIND SPEEDS OF 25 KTS WILL BE POSSIBLE FOR TCL,
BHM, EET AND ANB THROUGH EARLY AFTERNOON. WINDS DROP OFF TO NEAR
CALM BY 00Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THRU 3 PM TODAY FOR
AREAS ALONG AND NORTH OF INTERSTATE 59.

&&

58/88
Hazardous weather outlook, Dec 25, 6:30 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CST FRI DEC 25 2009

ALZ011>015-017>050-261009-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 AM CST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

WINDY CONDITIONS ARE EXPECTED FOR AREAS NEAR AND NORTH OF
INTERSTATE 59 TODAY. SUSTAINED SPEEDS WILL BE BETWEEN 15 AND 20 MPH.
GUSTS COULD REACH 30 MPH. WINDS SHOULD BEGIN TO SUBSIDE BY
MID AFTERNOON. A WIND ADVISORY IS IN EFFECT UNTIL 3 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 6:48 PM CSTFlash Flood WarningBMXLamar3 hr
Dec 25, 4:08 AM CSTWind AdvisoryBMXBibb, Blount, Cherokee, Etowah, Fayette, Greene and 11 more8 hr

Nearby

River Flood Warnings in Alabama, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.